Arkansas, 2023

Damaging Wind in Arkansas, May 14, 2023

May 14, 2023 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed into northwest Arkansas during the evening of the 14th. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed into northwest Arkansas during the evening of the 14th. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 14, 5:33 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 14, 5:33 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
633 PM CDT Sun May 14 2023

...New AVIATION...

.SHORT TERM...
(Through Tonight)
Issued at 147 PM CDT Sun May 14 2023

Scattered thunderstorms are ongoing early this afternoon across
eastern Oklahoma and northwest Arkansas, having developed across
northwest Arkansas within the instability max and also across the
western fringes of the forecast area within the low to mid-level
moisture max. Expect similar coverage to be maintained for the
rest of the afternoon and into the evening, with an overall
decrease in coverage over far northeast Oklahoma and northwest
Arkansas with the loss of daytime heating. Most activity should
remain below severe limits, but an isolated strong to severe storm
will remain possible into early evening, especially across
northwest Arkansas and adjacent portions of northeast Oklahoma.

Across parts of eastern Oklahoma, showers and thunderstorms
should persist through the overnight, aided by a northward lifting
disturbance currently located in southeast Texas. Locally heavy
rainfall may occur in a few spots given the well above normal
precipitable water values present.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 147 PM CDT Sun May 14 2023

Showers and thunderstorms will likely be ongoing Monday morning,
with additional development expected as a cold front pushes into
the area during the afternoon and evening. Widespread severe
storms are not expected given the relatively low instability, but
there may be an isolated severe storm or two, especially southeast
of I-44. A locally heavy rain threat will persist into Monday and
Monday night. Behind the front, we actually may have a couple of
dry days Tuesday and Wednesday, with cooler air and reduced low
level moisture arriving behind the front along with surface high
pressure. Toward the end of the work week, shower and thunderstorm
chances will increase again as another cold front moves through
the region. Behind the late week cold front, it looks like an
absolutely beautiful weekend with another round of surface high
pressure bringing low dewpoints, seasonable temperatures and dry
weather.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Sun May 14 2023

Widespread showers and thunderstorms are ongoing. Activity may
begin to wain a bit after 02Z this evening, but another feature
moving up from the south will reinvigorate showers and storms
overnight, continuing into the day Monday. Storm chances will
finally trend down from west to east in the late afternoon. So far
CIGs have not been overly problematic today, but they will
gradually come down overnight, with widespread CIGS of 1-3 kft for
much of the day Monday, possibly lower at times. Wind will mostly
be out of the south to southeast this evening, possibly gusty at
times around any storms, but will gradually become northerly
overnight. Gusty winds will still be possible near any storms
Monday, but mostly below 20 kts. Finally, a wind shift to westerly
winds will occur in the late afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  78  58  74 /  70  70  40  10
FSM   68  85  65  77 /  40  80  40  30
MLC   65  78  59  75 /  60  70  30  20
BVO   65  76  54  73 /  70  60  40  10
FYV   63  83  58  72 /  50  70  60  40
BYV   64  82  61  70 /  40  70  60  40
MKO   67  78  59  70 /  60  80  40  20
MIO   65  78  58  69 /  60  80  60  20
F10   66  76  58  71 /  70  70  30  10
HHW   66  78  63  76 /  40  70  30  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...06
Hazardous weather outlook, May 14, 3:48 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
448 PM CDT Sun May 14 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
448 PM CDT Sun May 14 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Numerous thunderstorms are ongoing this afternoon across the
region and will continue through late evening before gradually
decreasing in coverage. Locally gusty winds and heavy rainfall
are occurring with the strongest storms. A briefly severe storm
will be possible through the evening with damaging winds the
primary concern. Showers and storms may continue through the
overnight hours and into Monday morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm and Heavy Rain Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.
THURSDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Daily chances of thunderstorms will continue into next week. The
greatest potential for thunderstorms will be on Monday. Locally
heavy rain will be the main concern during this time. Thunderstorm
potential is expected to decrease from north to south Tuesday and
Wednesday as drier air pushes into the region. Another stronger
cold front is expected to move into the region toward the end of
the week bringing another round of storm chances.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 14, 5:52 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
652 PM CDT Sun May 14 2023

OKZ049-076-150030-
Pushmataha OK-Le Flore OK-
652 PM CDT Sun May 14 2023

...Strong thunderstorms will impact portions of northeastern
Pushmataha and southwestern Le Flore Counties through 730 PM CDT...

At 652 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles north of Cloudy to 4 miles east of
Nashoba to 4 miles southwest of Octavia. Movement was northwest at 25
mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Clayton...                        Albion...
Octavia...                        Clayton Lake State Park...
Stanley...                        Nashoba...
Kiamichi...                       Tuskahoma...
Muse...                           Big Cedar...
Honobia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3459 9553 3468 9527 3469 9460 3451 9463
      3451 9504 3441 9505 3440 9541
TIME...MOT...LOC 2352Z 156DEG 20KT 3437 9531 3447 9513 3448 9475

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 14, 5:55 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
655 PM CDT Sun May 14 2023

ARZ019-020-029-150030-
Sebastian AR-Franklin AR-Crawford AR-
655 PM CDT Sun May 14 2023

...Strong thunderstorms will impact portions of southwestern
Franklin, southeastern Crawford and Sebastian Counties through 730 PM
CDT...

At 655 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles northeast of Fort Chaffee to Hartford.
Movement was north at 35 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fort Smith...                     Charleston...
Greenwood...                      Barling...
Lavaca...                         Mulberry...
Mansfield...                      Hackett...
Hartford...                       Huntington...
Branch...                         Midland...
Excelsior...                      Fort Smith Regional Airport...
Bloomer...                        Washburn...
Burnville...                      Fort Chaffee...
Jenny Lind...                     Central City...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 24 and 29.
 Interstate 540 between mile markers 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 9396 3523 9402 3518 9403 3514 9411
      3514 9414 3512 9414 3498 9441 3533 9442
      3558 9393
TIME...MOT...LOC 2355Z 186DEG 29KT 3524 9402 3501 9438

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 14, 6:26 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
726 PM CDT Sun May 14 2023

OKZ049-075-076-150100-
Latimer OK-Pushmataha OK-Le Flore OK-
726 PM CDT Sun May 14 2023

...Strong thunderstorms will impact portions of northeastern
Pushmataha, southern Latimer and southern Le Flore Counties through
800 PM CDT...

At 726 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles south of Mountain Fork to 4 miles south
of Whitesboro to 2 miles west of Nashoba. Movement was north at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Clayton...                        Heavener...
Talihina...                       Fanshawe...
Albion...                         Clayton Lake State Park...
Talimena State Park...            Bengal...
Tuskahoma...                      Yanush...
Big Cedar...                      Lake Wister State Park...
Nashoba...                        Kiamichi...
Whitesboro...                     Muse...
Sardis...                         Summerfield...
Heavener Runestone Park...        Hodgen...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3443 9537 3477 9550 3496 9494 3491 9445
      3452 9446 3457 9490
TIME...MOT...LOC 0026Z 179DEG 19KT 3457 9445 3463 9491 3448 9526

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 14, 6:54 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
754 PM CDT Sun May 14 2023

ARZ010-019-150130-
Washington AR-Crawford AR-
754 PM CDT Sun May 14 2023

...Strong thunderstorms will impact portions of northwestern Crawford
and southwestern Washington Counties through 830 PM CDT...

At 754 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles east of Prairie Grove to near Lee Creek.
Movement was north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Cedarville...                     Natural Dam...
West Fork...                      Greenland...
Rudy...                           Devils Den State Park...
Strickler...                      Blackburn...
Lee Creek...                      Woolsey...
Clyde...                          Canehill...
Uniontown...                      Hogeye...
Odell...                          Morrow...

This includes Interstate 49 between mile markers 24 and 25, and
between mile markers 37 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3553 9423 3551 9445 3576 9449 3593 9445
      3600 9413
TIME...MOT...LOC 0054Z 198DEG 11KT 3597 9427 3570 9436

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 14, 6:57 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
757 PM CDT Sun May 14 2023

ARZ019-020-150130-
Franklin AR-Crawford AR-
757 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of northwestern
Franklin and northeastern Crawford Counties through 830 PM CDT...

At 756 PM CDT, Doppler radar indicated a strong thunderstorm over
Dyer, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mountainburg...                   Chester...
Lake Fort Smith...                Fern...
Piney...                          Bidville...
Locke...                          Mount Gayler...

This includes Interstate 49 between mile markers 27 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3555 9401 3553 9423 3575 9418 3575 9413
      3576 9412 3576 9391
TIME...MOT...LOC 0056Z 190DEG 20KT 3552 9416

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 14, 6:58 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
758 PM CDT Sun May 14 2023

ARZ020-029-150145-
Sebastian AR-Franklin AR-
758 PM CDT Sun May 14 2023

...Strong thunderstorms will impact portions of Franklin and
northeastern Sebastian Counties through 845 PM CDT...

At 758 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles east of Denning to 3 miles north of
Branch to 2 miles northwest of Fort Chaffee. Movement was north at 35
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Ozark...                          Charleston...
Greenwood...                      Mulberry...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Bloomer...                        Washburn...
Fort Chaffee...                   Caulksville...
Jethro...                         Vesta...
Cecil...                          Lonelm...
Ursula...                         Etna...
Alix...                           Barnes...

This includes Interstate 40 in Arkansas between mile markers 24 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3523 9392 3523 9403 3514 9403
      3514 9406 3521 9418 3545 9408 3546 9403
      3547 9406 3550 9403 3553 9404 3568 9396
      3564 9370
TIME...MOT...LOC 0058Z 201DEG 32KT 3542 9371 3535 9394 3524 9409

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 24 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 14, 7:01 PM CST
Where
Crawford County, Alma
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.480, -94.230

Thunderstorm wind gusts were measured to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089513.